Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS Quad Cities, IA

June 6, 2022Jefferson County, Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 6, 2022, 3:56 PM CDT for Jefferson County, Van Buren County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2022, 3:56 PM CDT (20:56 UTC)
Expired
Jun 6, 2022, 4:45 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, IA, Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 146 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

513 
WUUS53 KDVN 062056
SVRDVN
IAC101-177-062145-
/O.NEW.KDVN.SV.W.0039.220606T2056Z-220606T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
356 PM CDT Mon Jun 6 2022

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Van Buren County in southeastern Iowa...
  Southern Jefferson County in southeastern Iowa...

* Until 445 PM CDT.

* At 355 PM CDT, severe thunderstorms were located along a line
  extending from Batavia to near Milton, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Milton around 400 PM CDT.
  Libertyville and Lebanon around 405 PM CDT.
  Cantril and Douds around 410 PM CDT.
  Lake Sugema Campground, Lacey Keosauqua State Park and Collett 
  around 415 PM CDT.

Other locations in the path of these severe thunderstorms include
Keosauqua, Birmingham, Keosauqua Airport, Van Buren County
Fairgrounds, Mount Zion, Mount Sterling, Stockport,
Bentonsport/Vernon, Round Prairie Park, Morris Park, Bonaparte and
Glasgow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4102 9218 4094 9172 4061 9172 4060 9218
TIME...MOT...LOC 2055Z 276DEG 30KT 4097 9218 4070 9221 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Uttech
2 follow-up statements
304 
WWUS53 KDVN 062118
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
418 PM CDT Mon Jun 6 2022

IAC101-177-062145-
/O.CON.KDVN.SV.W.0039.000000T0000Z-220606T2145Z/
Van Buren IA-Jefferson IA-
418 PM CDT Mon Jun 6 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR VAN BUREN AND SOUTHERN JEFFERSON COUNTIES...

At 418 PM CDT, severe thunderstorms were located along a line
extending from near Collett to Mount Sterling, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Bonaparte, Stockport, Farmington, Round Prairie Park, Glasgow, 
  Morris Park, Indian Lake Park and Utica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4099 9213 4094 9172 4061 9172 4060 9211
TIME...MOT...LOC 2118Z 282DEG 30KT 4095 9199 4061 9195 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Uttech
574 
WWUS53 KDVN 062132
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
432 PM CDT Mon Jun 6 2022

IAC101-177-062145-
/O.CON.KDVN.SV.W.0039.000000T0000Z-220606T2145Z/
Van Buren IA-Jefferson IA-
432 PM CDT Mon Jun 6 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN VAN BUREN AND SOUTHEASTERN JEFFERSON COUNTIES...

At 432 PM CDT, severe thunderstorms were located along a line
extending from Round Prairie Park to near Anson, moving east at 35
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Farmington and Indian Lake Park around 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4095 9193 4094 9172 4061 9172 4060 9197
TIME...MOT...LOC 2132Z 282DEG 30KT 4092 9184 4059 9180 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Uttech

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:32 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 6, 2:32 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
232 PM CDT Mon Jun 6 2022

.SYNOPSIS...
Issued at 230 PM CDT Mon Jun 6 2022

A cold front extended from southern WI to southern NE with
warm/moist airmass ahead of the front. SBCAPES were 2500 J/kg with
bulk shear 20-25 kts (weak).

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 230 PM CDT Mon Jun 6 2022

Tonight: At least scattered (or clusters) of showers and
thunderstorms this afternoon into this evening, ahead of a cold
front gradually moving southeast across the cwa. SPC has a
marginal risk for severe storms in portions of the cwa with the
main risk locally damaging wind and possible hail. By midnight the
cwa should be rain-free as the front departs to the east. Drier
air will filter into the area on north winds, so lows tonight will
drop into the mid to upper 50s north to the lower 60s south.

Tuesday: In-between storm systems with a delightful day with
comfortable humidity and pleasantly warm temperatures. Highs will
be mainly in the mid to upper 70s with partly to mostly sunny skies.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 230 PM CDT Mon Jun 6 2022

Tuesday Night and Wednesday

A shortwave dropping in from the NW will lead to another round of
scattered showers and isolated storms Tuesday night into Wednesday.
This system is progressive, so do not anticipate widespread heavy
rainfall although some areas could pick up 0.50" - 1" in the
heaviest bands. High temps will stay in the 70s.

Thursday into the Weekend

The next period of downward motion and high pressure should arrive
by Wednesday night, and last through Thursday.  Highs should make
another run at the lower 80s for Thursday, before, you guess
it!...more rain arrives Thursday night through Friday. This fast
moving flow aloft should keep us from building large amounts of CAPE
in the region, but stronger than normal dynamics for June should
certainly be capable of drawing moisture quickly north over the
Midwest, and this looks like another period of 50-70%+ NBM pops
rainfall.  Though the model averages support this high pop threat,
it's worth noting that the EC is much farther south with this wave
of low pressure, but will continue using NBM rain chances for now.

Temperatures late this week appear favored to remain below normal,
with mainly mid 70s to lower 80s. Then near to above normal
temperatures are possible into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1247 PM CDT Mon Jun 6 2022

Most areas will see VFR conds but scattered showers and
thunderstorms can be expected this afternoon into early this
evening. MVFR/lcl IFR conds in the pcpn. This is ahead of a cold
front that will move across later this afternoon and evening.
Southwest winds will become north to northeast with the passsage
of the front. VFR conds will then return overnight into Tuesday as
weak high pressure builds into the area.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Uttech/Ervin
AVIATION...Haase
Hazardous weather outlook, Jun 6, 4:24 AM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
424 AM CDT Mon Jun 6 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
424 AM CDT Mon Jun 6 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will occur today and into this evening,
with the better chances happening along and south of the
Interstate 80 corridor this afternoon. While an isolated strong
storm cannot be ruled out, the threat for widespread severe storms
appears to be low. The storms will be able to produce locally
heavy rain at high rainfall rates. Isolated flash flooding will be
possible in areas that experience repeated storm activity.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There will be a chance for thunderstorms later Tuesday night and
into Wednesday. More storms will then be possible on Friday. The
potential for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

12

In the hours before

Local storm report, Jun 6, 9:58 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 AM CDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HEAVY RAIN       2 NNW NORTH LIBERTY     41.76N 91.62W
06/06/2022  M1.35 INCH       JOHNSON            IA   TRAINED SPOTTER

&&
Local storm report, Jun 6, 10:31 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1031 AM CDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     HEAVY RAIN       1 SE PRINCETON          41.37N 89.45W
06/06/2022  M1.21 INCH       BUREAU             IL   CO-OP OBSERVER

            RAINFALL FROM A THUNDERSTORM SINCE 7 AM.

&&

HAASE
Special weather statement, Jun 6, 2:18 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
218 PM CDT Mon Jun 6 2022

ILZ018-062000-
Putnam IL-
218 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of southern Putnam and
southern Bureau Counties through 300 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm over
McNabb, or 7 miles southeast of Hennepin, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Putnam and
southern Bureau Counties, including the following locations... Putnam
and Standard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4110 8928 4110 8935 4112 8933 4115 8933
      4115 8947 4117 8947 4126 8916 4113 8916
TIME...MOT...LOC 1917Z 243DEG 22KT 4118 8923

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Uttech
Special weather statement, Jun 6, 3:36 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
336 PM CDT Mon Jun 6 2022

ILZ018-062130-
Putnam IL-
336 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of southern Putnam and
southern Bureau Counties through 430 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm over
Henry, or near Lacon, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  McNabb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4110 8929 4110 8935 4112 8933 4115 8933
      4115 8947 4116 8947 4119 8945 4119 8916
      4111 8916
TIME...MOT...LOC 2035Z 267DEG 9KT 4109 8936

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Speck
Special weather statement, Jun 6, 3:55 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
355 PM CDT Mon Jun 6 2022

ILZ025-026-062145-
Warren IL-Henderson IL-
355 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of east central
Henderson and central Warren Counties through 445 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kirkwood, or 8 miles southwest of Monmouth, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Monmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4077 9083 4090 9084 4100 9044 4072 9045
TIME...MOT...LOC 2054Z 264DEG 18KT 4084 9076

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Speck

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:09 PM CDTSpecial Weather StatementDVNScott51 min
Jun 6, 4:47 PM CDTSpecial Weather StatementDVNLee43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.